Journal of the European Mathematical Society


Full-Text PDF (284 KB) | Metadata | Table of Contents | JEMS summary
Volume 18, Issue 1, 2016, pp. 83–121
DOI: 10.4171/JEMS/584

Published online: 2015-12-16

The spacetime positive mass theorem in dimensions less than eight

Michael Eichmair[1], Lan-Hsuan Huang[2], Dan A. Lee[3] and Richard Schoen[4]

(1) Universität Wien, Austria
(2) University of Connecticut, Storrs, USA
(3) CUNY, Queens, USA
(4) University of California, Irvine, USA

We prove the spacetime positive mass theorem in dimensions less than eight. This theorem asserts that for any asymptotically flat initial data set that satisfies the dominant energy condition, the inequality $E ≥ | P |$ holds, where $(E, P)$ is the ADM energy-momentum vector. Previously, this theorem was only known for spin manifolds [38]. Our approach is a modification of the minimal hypersurface technique that was used by the last named author and S.-T. Yau to establish the time-symmetric case of this theorem [30, 27]. Instead of minimal hypersurfaces, we use marginally outer trapped hypersurfaces (MOTS) whose existence is guaranteed by earlier work of the first named author [14]. An important part of our proof is to introduce an appropriate substitute for the area functional that is used in the time-symmetric case to single out certain minimal hyper surfaces. We also establish a density theorem of independent interest and use it to reduce the general case of the spacetime positive mass theorem to the special case of initial data that has harmonic asymptotics and satisfies the strict dominant energy condition.

Keywords: Positive mass theorem, marginally outer trapped surfaces

Eichmair Michael, Huang Lan-Hsuan, Lee Dan, Schoen Richard: The spacetime positive mass theorem in dimensions less than eight. J. Eur. Math. Soc. 18 (2016), 83-121. doi: 10.4171/JEMS/584